Alert archive / Indiana / Tornado Warnings in 2025
Tornado Warning 36, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at May 16, 2025, 6:23 PM EDT for Greene County, Sullivan County, Indiana. It was in force for 37 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2025, 6:23 PM EDT (22:23 UTC)
- Expired
- May 16, 2025, 7:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Greene County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 88 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:28 PM EDT | HAIL 1 | Sullivan, IN | |
| May 16, 6:31 PM EDT | HAIL 1.75 | 1 S Sullivan, IN | |
| May 16, 6:34 PM EDT | HAIL 1.75 | Sullivan, IN | |
| May 16, 6:34 PM EDT | HAIL 4 | 2 Ene Sullivan, IN | |
| May 16, 6:35 PM EDT | HAIL 2.75 | Sullivan, IN | GOLFBALL TO BASEBALL SIZED. |
| May 16, 6:44 PM EDT | TORNADO | 2 Se Dugger, IN | *** 1 FATAL, 3 INJ *** An EF-2 tornado with peak wind speeds of 128 mph and a path width of 200 yards tracked for 14.04 miles for 22 minutes beginning at this location. |
| May 16, 6:47 PM EDT | TSTM WND DMG | 4 W Linton, IN | *** 1 FATAL, 1 INJ *** Corrects previous non-tstm wnd dmg report from 4 W Linton. 33 year old female lost her life when tree fell on vehicle. Death may have been caused by a developing tornado. |
| May 16, 6:47 PM EDT | NON-TSTM WND DMG | 4 W Linton, IN | *** 1 FATAL, 1 INJ *** 33 year old female lost her life when tree fell on vehicle. Death may have been caused by a developing tornado. |
| May 16, 6:48 PM EDT | TORNADO | 1 Nw Linton, IN | |
| May 16, 6:55 PM EDT | TORNADO | 4 Ne Linton, IN | REPORTED LARGE STRONG TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:59 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631
WFUS53 KIND 162223
TORIND
INC055-153-162300-
/O.NEW.KIND.TO.W.0036.250516T2223Z-250516T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
623 PM EDT Fri May 16 2025
The National Weather Service in Indianapolis has issued a
* Tornado Warning for...
Southern Sullivan County in southwestern Indiana...
Western Greene County in southwestern Indiana...
* Until 700 PM EDT.
* At 623 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Palestine, or 11 miles east of Robinson, moving
east at 45 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Linton, Sullivan, Dugger, Carlisle, Merom, Pleasantville, Turtle
Creek Reservoir, Vicksburg, and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3909 8762 3916 8710 3892 8711 3895 8751
3897 8753 3899 8758 3899 8756 3900 8758
3903 8757 3904 8758 3906 8757 3908 8760
3908 8761 3909 8761
TIME...MOT...LOC 2223Z 259DEG 40KT 3902 8752
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
MEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at May 16, 6:19 PM EDT, 4 minutes earlier. Its key messages:
- Severe Thunderstorms are expected between 5-11PM EDT.
- All Severe modes are in play today, including damaging straight line winds, large hail, and tornadoes. The greatest threat looks to be widespread damaging winds south of the I-70 corridor
- Warm and humid with highs in the mid to upper 80s.
- Cooler and quiet for the weekend, additional precipitation again next week
Area forecast discussion, May 16, 6:19 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 619 PM EDT Fri May 16 2025 .KEY MESSAGES... - Severe Thunderstorms are expected between 5-11PM EDT. - All Severe modes are in play today, including damaging straight line winds, large hail, and tornadoes. The greatest threat looks to be widespread damaging winds south of the I-70 corridor - Warm and humid with highs in the mid to upper 80s. - Cooler and quiet for the weekend, additional precipitation again next week && .MESOSCALE UPDATE... Issued at 617 PM EDT Fri May 16 2025 DEEPER LOW LEVEL MOISTURE HAS REMAINED OVER SOUTHERN INDIANA WITH DEWPTS ABOVE 65F GENERALLY ALONG AND SOUTH OF A LINE FROM SULLIVAN COUNTY INDIANA EASTWARD TO CINCINNATI AREA. NORTH OF THIS LINE, DEWPTS RANGE FROM NEAR 50 AT LAFAYETTE TO THE UPPER 50S/LOWER 60S ALONG THE I-70 CORRIDOR. ALTHOUGH A SLIGHT INCREASE IN LOW LEVEL MOISTURE IS STILL EXPECTED AHEAD OF THE MAIN CLUSTER OF THUNDERSTORMS, THE THREAT FOR TORNADOES APPEARS TO BE FALLING FOR AREAS ALONG AND NORTH OF I-70. HOWEVER IN THESE AREAS THE DEGREE OF DRIER AIR IN THE LOW-MID LEVELS WILL SUPPORT DAMAGING WIND GUSTS UP TO 65 MPH AS THE PRIMARY SEVERE THREAT WITH ISOLATED LARGE HAIL POSSIBLE. THESE STORMS WILL REACH THE WESTERN INDY METRO AREA AROUND 645 PM AND DOWNTOWN INDIANAPOLIS BETWEN 7 AN 715 PM. SOUTH OF I-70...MULTIPLE SUPERCELL THUNDERSTORMS WILL CONTINUE TRACKING EAST-NE ABOUT 45 MPH. THESE STORMS WILL CONTINUE TO HAVE A THREAT FOR ALL HAZARDS, INCLUDING LARGE HAIL, DAMAGING WINDS AND TORNADOES PROVIDED THE MORE UNSTABLE ENVIRONMENT AND STRONGER LOW LEVEL SHEAR /0-1 KM SRH AROUND 200 M2/S2/. && .SHORT TERM (This afternoon through Saturday)... Issued at 1152 AM EDT Fri May 16 2025 Update for upcoming severe event: Key Messages: - Widespread thunderstorms with numerous severe thunderstorms expected between 5PM and 11PM EDT - All severe weather hazards possible, but highest confidence in destructive wind gusts. Most intense gusts could be greater than 80mph - Long track supercells are possible over far southern central IN. Within these supercells, significant tornadoes are possible. Discussion: There is a growing concern for a localized severe weather outbreak over central Indiana late this afternoon and evening. Satellite and radar imagery depict numerous elevated thunderstorms with widespread rain and anvil cirrus over KY currently, of which many of the near term models have struggled to materialize. This could create some uncertainty on overall storm track this evening as even with modest moisture advection it will take some time for this area to recover. The current expectation is for this to result in a CAPE gradient across the southern portions of Indiana, further solidifying the development of robust convection this afternoon and evening. Current observations show most of central Indiana already in the mid to upper 70s with dew points near 60. There will likely be some low level mixing this afternoon that will continue to drop dew points into the upper 50s, especially north of I-70 prior to convective initiation. However further south, greater SW moisture advection and some anvil cirrus should keep low level dew points elevated, with dew points in the mid 60s prior to convective initiation. This will result in quick destabilization with widespread CAPE values greater than 2500 J/kg south of I-70. As the pressure trough pushes eastward, modest lift will be sufficient enough for explosive initiation across IL, of which is expected to reach the Indiana border between 4:30 and 6:00 PM EDT. Further analysis of the low level thermodynamics shows very steep 0- 5km lapse rates, averaging around 8 C/km. The 5km layer winds will generally be around 50kts, increasing this evening to 70-80kts. Given the steep lapse rates, and dry mid level air, dense and volatile cold pools are likely to develop within organized storms. These cold pools will be capable of producing isolated wind gusts greater than 90 MPH, but numerous 60 MPH wind gusts are likely south of the I-70 corridor. This same set up also is favorable for significant hail, although this threat will slowly wane as the convection become more linear this evening. Greatest winds are likely to be south of the I-70 corridor where the LLJ axis is centered, but scattered severe wind gusts are still possible north of I-70. There is also a tornado threat with these storms this afternoon and evening primarily south of I-70. Given residual capping over southern IN from the previously mention thunderstorms over KY this morning, along with a more favorable shear vector, some discrete convection is possible in the beginning of the severe thunderstorm threat (5-8PM). Modeled soundings currently show 0-3km SRH greater that 300 m2/s2 in this same region, of which is plenty sufficient for mesocyclone development and therefore supercells. Although LCLs are likely to be slightly elevated initially, very steep near surface lapse rates along with 0-1km SRH of 100-200 m2/s2 should be enough to overcome as the mesocyclones strengthen and become more mature. 7PM onwards the LLJ is also likely to increase further intensifying the low level shear. The main uncertainty with long track supercells will be how quickly organized convection grows upscale and becomes linear. Outside of supercell tornadoes, there is a QLCS tornado threat as these storms develop strong cold pools. If a tornado does happen north of I-70, this will likely be the storm mode. Given the aforementioned likelihood of robust cold pools and RIJ, there will likely be surges within any linear feature. These surges in the presence of strong LL shear this evening will likely be sufficient for a few embedded tornadoes within lines. && .LONG TERM (Saturday through Thursday)... Issued at 307 AM EDT Fri May 16 2025 An exiting low will move off to the NE at the start of the period. Behind the low, broad riding across the central plains will initially dominate this weekend. Pressure gradients between the system will keep wind gusts to around 25-30 mph during the afternoon on Saturday but will be much calmer for Sunday. A more active pattern is then expected for much of the work week as an upper low, with a couple of short wave, moves through the region. Models are struggling to determine the details at this time as different solutions show varying tracks and strengths to the system. Confidence on temperatures is also low as it will depend on what side of the low central Indiana ends up with. Despite the uncertainties, it does look like there will be a good amount of moisture to work with, so could see a threat for multiple days of heavy rain, and temperatures probably below normal for much of the week. Towards the end of the long term and into the holiday weekend, a ridging pattern may set up to bring from the rain expected next week, but it is still too soon to have much confidence in this yet. && .AVIATION (18Z TAF Issuance)... Issued at 131 PM EDT Fri May 16 2025 Impacts: - High confidence for evening thunderstorms, possibly severe Discussion: VFR conditions expected through 21Z today. Thunderstorms will push through from west to east after with first impacts at KHUF. Generally, ceilings should remain above 3000 within thunderstorms, but brief reductions to MVFR are possible. Within thunderstorms gusts to 50 or greater knots are possible. Coverage of thunderstorms should diminish quickly after 00Z at KHUF and 02Z at KIND and KBMG. Thunderstorms threat is expected to be completely over by 05Z. Outside of thunderstorms gusty S to SW winds are expected to around 20kts. Winds will shift towards westerly after thunderstorms pass overnight but should remain above 10kts through a majority of the period. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Crosbie SHORT TERM...Updike LONG TERM...Updike AVIATION...Updike
Hazardous weather outlook, May 16, 3:19 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 319 PM EDT Fri May 16 2025 INZ021-028>031-035>049-051>057-060>065-067>072-171930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 319 PM EDT Fri May 16 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms are expected in Central Indiana today between 5PM and 10PM EDT. Severe thunderstorms are likely, especially along and south of I-70. Damaging straight line winds, tornadoes, large hail, heavy rain and lightning are all possible. Be prepared for severe weather watches and warnings this afternoon and evening. Have multiple ways to receive weather information and be prepared to activate your safety plan. Storm motion will be to the east-northeast at 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible next Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening across Central Indiana. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 16, 6:08 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
608 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Gst 1 SW Turkey Run State P 39.88N 87.23W
05/16/2025 M42 MPH Parke IN Trained Spotter
&&
ccLocal storm report, May 16, 6:19 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
619 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Tstm Wnd Dmg 4 NW West Lafayette 40.49N 86.96W
05/16/2025 Tippecanoe IN Public
Powerlines down on Taft Road.
&&
ccThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:37 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren | 53 min |
| May 16, 5:45 PM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 60 min |
| May 16, 6:02 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Montgomery, Owen, Parke, Putnam and 3 more | 58 min |
| May 16, 6:20 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Johnson, Marion, Monroe and 4 more | 55 min |
| May 16, 6:28 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Fountain, Howard, Montgomery and 3 more | 62 min |
| May 16, 6:35 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 40 min |
| May 16, 6:51 PM EDT | Tornado Warning | IND | Greene, Owen | 39 min |
| May 16, 6:58 PM EDT | Severe Thunderstorm Warning | IND | Monroe, Morgan, Owen | 47 min |
| May 16, 7:02 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings, Lawrence, Monroe | 43 min |
| May 16, 7:07 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 38 min |
| May 16, 7:07 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Johnson, Madison, Marion and 2 more | 38 min |
| May 16, 7:13 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Monroe, Owen | 47 min |
| May 16, 7:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 46 min |
| May 16, 7:18 PM EDT | Tornado Warning | IND | Greene, Monroe, Owen | 27 min |
| May 16, 7:23 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Delaware, Hamilton, Henry, Howard and 3 more | 52 min |
| May 16, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 44 min |
| May 16, 7:34 PM EDT | Tornado Warning | IND | Jackson, Jennings | 41 min |
| May 16, 7:35 PM EDT | Tornado Warning | IND | Bartholomew, Decatur, Jennings | 40 min |
| May 16, 7:36 PM EDT | Tornado Warning | IND | Bartholomew, Brown, Shelby | 39 min |
| May 16, 7:38 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 52 min |
| May 16, 7:42 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison, Randolph, Rush, Shelby | 48 min |
| May 16, 7:42 PM EDT | Tornado Warning | IND | Bartholomew, Brown, Monroe | 33 min |
| May 16, 7:44 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 46 min |
| May 16, 7:47 PM EDT | Tornado Warning | IND | Clay, Sullivan, Vigo | 43 min |
| May 16, 7:48 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Johnson, Rush, Shelby | 42 min |
| May 16, 7:54 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings, Rush | 21 min |
| May 16, 7:54 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 51 min |
Nearby
Tornado Warnings in Indiana, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.